What if you could purchase the power to save a loved one from death — would you? Of course, you would.
In response to the explosion of painkiller addiction and opioid overdose in the U.S., states like California have changed the law to make the overdose rescue medication naloxone available from the pharmacy without a doctor’s prescription.
According to Dr. Larkin Hoyt, a licensed clinical psychologist and manager of the Sharp McDonald Center, an addiction recovery facility in San Diego, the ability to purchase naloxone without a prescription is vital, as opioid overdose has become a major public health problem in the United States. In the case of overdose, every minute can count and the quick delivery of overdose medication can save lives.
“U.S. prescription opioid overdose deaths have increased to about 17,000 deaths a year, whereas in 2001 it was less than half that,” she says. “Because of the huge increase in overdose deaths, there has been greater demand for opioid overdose prevention services. The addiction community strongly agrees that naloxone is cost-effective and saves lives.”
Here are five facts that addiction experts like Dr. Hoyt and those who have lost a loved one to opioid overdose — or those who live every day fearing they could lose someone — want you to know about opioids and naloxone:
- Opioid drugs can slow or stop a person’s breathing, leading to death. Opioids include illegal drugs like heroin, but also prescription medications such as morphine, codeine and hydrocodone, which doctors often prescribe to treat pain. Anyone who uses opioids for long-term management of cancer or non-cancer pain is also at risk for opioid overdose, not just those who use street drugs like heroin.
- You can now purchase the opiate overdose antidote drug naloxone, which restores breathing, at California pharmacies without a prescription. Emergency room doctors and first responders have used naloxone for years to restore breathing in someone who has overdosed on an opiate.
- Nonmedical personnel, family members and close friends of those at risk of overdose may safely administer naloxone in a life-threatening emergency. However, an individual who is experiencing opioid overdose requires immediate medical attention, so a critical first step is to call 911 for medical assistance. The administration of naloxone can buy critical time while waiting for emergency services to arrive.
- Despite what you see in movies like “Pulp Fiction,” you should never inject naloxone directly into the heart of someone who is overdosing. Rather, you should administer it as a nasal spray or an injection into the upper arm or thigh muscle.
- Naloxone has no psychoactive effects and does not present any potential for abuse. It can send a person into rapid withdrawal, which often includes potentially painful side effects. However, withdrawal is far better than risking death. It is important to note that naloxone is not an overdose antidote for benzodiazepine drugs like Valium and Xanax , cocaine, methamphetamines, alcohol or bath salts. Call 911 immediately if you suspect overdose from any of these substances.
If you think that it may be important for you to have naloxone at home for you or a loved one, speak with your primary care doctor or psychiatrist to learn more about administering the drug and to determine if additional treatment may be appropriate.
For the news media: To talk with Dr. Hoyt about opioid dependency for an upcoming story, contact Erica Carlson, senior public relations specialist, at firstname.lastname@example.org.